Health Education

Shedding light on medications that increase sun sensitivity

By | July 9, 2019

Have you ever slathered on sunscreen before going outside, and still developed a nasty sunburn—even on a relatively cloudy day? It might have been because you had taken a medication that can contribute to an increase in sun sensitivity. 

Now that the summer months are upon us, it’s inevitable that we’ll be spending far more time outdoors. And if you take any sort of medication, it’s imperative that you do your research to ensure you’re not leaving your skin vulnerable. 

The best place to start is by asking your doctor or pharmacist about your medications and sensitivity. But according to Erika Prouty, Pharm.D., a pharmacist at Stop and Shop in West Springfield, Massachusetts, a few of “the biggest offenders” are certain antibiotics used to treat common ailments like sinus infections and urinary tract infections. They include Cipro, Levaquin, Bactrim, and Cleocin

But the spectrum of what medications could cause you to burn ranges from over-the-counter painkillers like Aleve, Advil, and Motrin (NSAIDs, specifically) to antidepressants, diuretics, and diabetes and high blood pressure medicines. (You can find a full list of drugs that have adverse side effects when in the sun here.) 

“There are a lot of commonly prescribed drugs that a large number of the population are on, and they’re not always talked about for their sun sensitivity,” Dr. Prouty says. “Like medications used for cholesterol, such as Lipitor and Crestor, and even [prescribed] pain medications like oxycodone.” 

So why exactly do these particular medicines wreak havoc on our skin when it’s exposed to sunlight? “These medications are photosensitizers,” explains Dr. Noelani Gonzalez, a board-certified dermatologist at Mount Sinai Hospital in New York City. “So when the sun hits you, and you have either been ingesting or applying these medications, they release free radicals, and they cause an exaggerated sunburn reaction.”

Although there are technically two types of sun sensitivity—phototoxicity and photoallergy—Dr. Gonzalez says the more relevant concern is phototoxicity, a condition where the skin becomes sensitive to sunlight after taking certain drugs (either orally or topically). Photoallergy occurs when UV rays cause the shape of a molecule to transform into a new substance, resulting in the immune system attacking the foreign presence. Photoallergic reactions are “far less common,” says Dr. Gonzalez, mainly because the patient needs to have been previously exposed to the medication in question.  

Indicators of a phototoxic reaction can vary from symptoms like pain to localized swelling. But Dr. Gonzalez says the one thing you should watch out for is “a very exaggerated sunburn,” and one that comes on quicker than a typical sunburn. If you find yourself getting red after a short time in the sun, seek cover. You could end up with additional symptoms such as blisters and itchiness if you stay out unprotected.

Of course, the best way to prevent these side effects is with proper sun protection. That means covering up, avoiding being outside between 10 a.m. and 4 p.m. and applying a broad-spectrum sunscreen.

Another option for people who know they are going to be outside for long periods of time, but need to take a specific medication that increases their sun sensitivity, is to discuss alternatives with their doctor.